Alert archive / Tennessee / Special Weather Statements in 2021
Special Weather Statement, NWS Morristown, TN
NWS Morristown, TN issued this special weather statement at Aug 7, 2021, 3:53 PM EDT for Johnson County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2021, 3:53 PM EDT (19:53 UTC)
- Expired
- Aug 7, 2021, 4:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Morristown, TN
- Hail
- 0.50 in
- Wind
- 40
County Johnson County, TN
The radar
The Knoxville radar (KMRX), 148 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 543 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
137
WWUS84 KMRX 071953
SPSMRX
Special Weather Statement
National Weather Service Morristown TN
353 PM EDT Sat Aug 7 2021
TNZ018-072030-
Johnson TN-
353 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of central Johnson
County through 430 PM EDT...
At 353 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mountain City, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mountain City, Trade and Neva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3646 8171 3642 8172 3641 8174 3639 8173
3638 8173 3634 8171 3635 8178 3636 8179
3634 8185 3631 8189 3636 8198 3652 8188
3647 8170
TIME...MOT...LOC 1953Z 296DEG 16KT 3641 8186
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
BWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:34 PM EDT, 19 minutes earlier.
Area forecast discussion, Aug 7, 3:34 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 334 PM EDT Sat Aug 7 2021 .SHORT TERM...(Tonight through Sunday)... Key Messages: 1. Limited severe chances, with thunderstorms wrapping up quickly this afternoon. 2. Dry on Sunday, with temps in the upper 80s to low 90s. Discussion: Upper low/trough is in the process of moving east across the TN valley this afternoon. Scattered to widespread convection has been present much of the morning and afternoon in advance of this feature. Thus far, severe storms have been limited mostly due to lack of strong CAPE profiles aloft. Still, freezing levels are down around 11k feet so there will exists an outside threat of some marginally severe hail and damaging winds as stronger storms loft cores well above the freezing level before collapsing. The window is short however as CAM guidance shows a sharp decline in convective coverage through 5-6 pm EDT, which seems reasonable. Save a few scattered storms back in middle TN, much of the western portions of the CWA are now storm free, with most all convection along or east of the I-81/I-75 corridors. Expect things to be wrapped up and precip east of the area by 00z. Tonight, once convective debris clouds move out of the area most places should be cloud free. This should allow for patchy fog to develop across many valley locales. Confidence is not great with respect to how widespread and/or dense this will be so just have patchy fog wording in the forecast. For Sunday, expect most all the forecast area to be dry. Another shortwave trough will be moving east through Nebraska/Iowa during the day, with the Tennessee valley and southern Appalachians beneath shortwave ridging between this trough and the departing one to our east. Could see some isolated showers popping up over the higher terrain of the Smokies mainly, but otherwise expect subsidence to keep things capped. Temperatures will rise to a few degrees above normal. CD .LONG TERM...(Sunday night through Saturday)... Key Messages: 1. Daily chances for showers and thunderstorms through the period, but better coverage expected during latter half of the week. 2. Temperatures a few degrees above normal. Discussion: The period will begin with a shortwave trough over the central to northern Mississippi river valley, with upper ridging locally. This will lift northeast fairly quickly but is replaced by broad upper troughing over southern Canada and into the Great Lakes region for the remainder of the period. This will keep ridging over the southeast US from building too strong, but it will not be deep/strong enough to usher in any fronts or change of air mass. Thus the Tennessee valley will remain beneath weak flow aloft and WSW flow in the low levels, for continued warm and muggy conditions across the CWA. The result will be daily chances for showers and thunderstorms due to weak ridging aloft and moisture advection keeping PWATs in the 1.5" or greater range for much of the coming week. The best chances will be in the higher terrain as is typical for summertime, with lesser chances in the valley. Coverage will likely increase on Wednesday and Thursday as heights are suppressed a tad more with the deepening trough over the Great Lakes area. Again, not deep enough to drive a front in here, but enough to lower H5 heights locally and allow for better afternoon thunderstorm coverage. By Friday however, upper ridging builds over the west again as H5 heights near 600 DAM, and a more pronounced trough dives south through the Ohio river valley. NBM guidance continues to advertise likely and even categorical PoPs for the latter half of next week but capped them at high-end chance levels, even for Friday with the deepening eastern trough. Want to see what model trends look like over the next 24 hours before jumping on the categorical bandwagon for Day 6-7 in a summertime pattern. Temperature wise, expect above normal temps through the period. Though not high amplitude, H5 and H85 ridging overhead will yield highs in the low 90s for most low elevation areas. Any relief from the heat, either temperature or dewpoint wise, will hold off until next weekend most likely. BW/CD && .AVIATION... 18Z TAF DISCUSSION. Flight categories should be mostly VFR through the period, with some MVFR conditions present in thunderstorms. Think KTYS and KTRI have the best chances for TSRA to affect the terminal so have TEMPO groups in accordingly. KCHA seems to be on the backside of convection so will just advertise a VCTS there. For later tonight, the potential for fog development is there but seems conditional on whether heavy rains affect the terminals. Given this, chose to not put fog in at this time. However MOS guidance does show it so would not be surprised if early Sunday morning fog is included in the 00Z TAF package. CD && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 68 90 71 91 73 / 20 10 0 30 10 Knoxville McGhee Tyson Airport, TN 66 91 71 91 71 / 20 10 0 20 10 Oak Ridge, TN 65 90 69 91 71 / 20 10 0 20 10 Tri Cities Airport, TN 62 88 66 90 68 / 20 10 0 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Aug 7, 3:38 AM EDT, 12 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 338 AM EDT Sat Aug 7 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-080745- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 338 AM EDT Sat Aug 7 2021 /238 AM CDT Sat Aug 7 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time. TD/CDG
In the hours before
Special weather statement, Aug 7, 2:52 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Morristown TN
252 PM EDT Sat Aug 7 2021
TNZ069-071915-
Knox TN-
252 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of northeastern Knox
County through 315 PM EDT...
At 251 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Knoxville, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Knoxville, Maloneyville, House Mountain State Park and Mascot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3605 8393 3614 8385 3610 8368 3609 8367
3608 8367 3609 8371 3606 8369 3605 8367
3603 8367 3595 8379
TIME...MOT...LOC 1851Z 303DEG 11KT 3604 8381
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BWSpecial weather statement, Aug 7, 3:01 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Morristown TN
301 PM EDT Sat Aug 7 2021
TNZ017-046-071930-
Sullivan TN-Northwest Carter TN-
301 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of eastern Sullivan and
northeastern Carter Counties through 330 PM EDT...
At 300 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Bristol Tn, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bristol Tn, Sadie and South Holston Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3646 8197 3644 8199 3643 8199 3642 8201
3638 8204 3637 8205 3650 8222 3658 8215
3653 8197 3650 8199 3647 8195
TIME...MOT...LOC 1900Z 303DEG 11KT 3649 8212
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BWSpecial weather statement, Aug 7, 3:24 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Morristown TN
324 PM EDT Sat Aug 7 2021
TNZ017-072015-
Sullivan TN-
324 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of central Sullivan
County through 415 PM EDT...
At 324 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oak Grove, or 9 miles east of Kingsport, moving east at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kingsport, Bristol Tn, Walnut Hill, Bluff City, Blountville and
Tri-City Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3640 8229 3640 8231 3646 8246 3659 8242
3659 8219
TIME...MOT...LOC 1924Z 281DEG 5KT 3649 8238
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BWSpecial weather statement, Aug 7, 3:30 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
330 PM EDT Sat Aug 7 2021
TNZ070-073-072000-
Jefferson TN-North Sevier TN-
330 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of south central
Jefferson and northwestern Sevier Counties through 400 PM EDT...
At 330 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sevierville, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sevierville, Dandridge, McMahan, Harrisburg, Kodak and Fairgarden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3590 8369 3597 8367 3597 8365 3598 8366
3599 8366 3599 8365 3600 8366 3601 8365
3601 8337 3580 8347
TIME...MOT...LOC 1930Z 281DEG 8KT 3592 8356
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BWLocal storm report, Aug 7, 3:36 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
336 PM EDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 2 E SEVIERVILLE 35.89N 83.54W
08/07/2021 E0.88 INCH SEVIER TN TRAINED SPOTTER
&&Special weather statement, Aug 7, 3:53 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
353 PM EDT Sat Aug 7 2021
TNZ018-072030-
Johnson TN-
353 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of central Johnson
County through 430 PM EDT...
At 353 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mountain City, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mountain City, Trade and Neva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3646 8171 3642 8172 3641 8174 3639 8173
3638 8173 3634 8171 3635 8178 3636 8179
3634 8185 3631 8189 3636 8198 3652 8188
3647 8170
TIME...MOT...LOC 1953Z 296DEG 16KT 3641 8186
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BWThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 10:51 AM EDT | Areal Flood Advisory | MRX | Sevier | 114 min |
| Aug 7, 11:14 AM EDT | Special Weather Statement | MRX | Sevier | 46 min |
| Aug 7, 11:20 AM EDT | Special Weather Statement | MRX | Rhea | 25 min |
| Aug 7, 11:44 AM EDT | Special Weather Statement | MRX | Jefferson | 31 min |
| Aug 7, 11:54 AM EDT | Special Weather Statement | MRX | Hamilton | 36 min |
| Aug 7, 12:00 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson, Knox, Sevier | 45 min |
| Aug 7, 12:09 PM EDT | Areal Flood Advisory | MRX | Sevier | 66 min |
| Aug 7, 1:08 PM EDT | Special Weather Statement | MRX | Morgan | 37 min |
| Aug 7, 1:13 PM EDT | Special Weather Statement | MRX | Bradley | 32 min |
| Aug 7, 1:23 PM EDT | Areal Flood Advisory | MRX | Knox | 112 min |
| Aug 7, 1:31 PM EDT | Special Weather Statement | MRX | Claiborne | 44 min |
| Aug 7, 1:41 PM EDT | Special Weather Statement | MRX | Hawkins | 34 min |
| Aug 7, 1:53 PM EDT | Special Weather Statement | MRX | Claiborne | 37 min |
| Aug 7, 2:00 PM EDT | Areal Flood Advisory | MRX | Morgan | 103 min |
| Aug 7, 2:03 PM EDT | Special Weather Statement | MRX | Hawkins | 27 min |
| Aug 7, 2:10 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne | 30 min |
| Aug 7, 2:15 PM EDT | Special Weather Statement | MRX | Union | 30 min |
| Aug 7, 2:19 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins, Sullivan, Washington | 30 min |
| Aug 7, 2:39 PM EDT | Special Weather Statement | MRX | Grainger | 36 min |
| Aug 7, 2:48 PM EDT | Special Weather Statement | MRX | Washington | 27 min |
| Aug 7, 2:52 PM EDT | Special Weather Statement | MRX | Knox | 23 min |
| Aug 7, 3:15 PM EDT | Areal Flood Advisory | MRX | Knox | 2 hr |
| Aug 7, 3:19 PM EDT | Areal Flood Advisory | MRX | Hawkins, Sullivan | 3 hr |
| Aug 7, 3:24 PM EDT | Special Weather Statement | MRX | Sullivan | 51 min |
| Aug 7, 3:30 PM EDT | Special Weather Statement | MRX | Sevier | 30 min |
| Aug 7, 3:33 PM EDT | Areal Flood Advisory | MRX | Sullivan | 3 hr |
| Aug 7, 3:37 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 53 min |
| Aug 7, 4:06 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Sevier | 39 min |
| Aug 7, 4:14 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 27 min |
| Aug 7, 4:35 PM EDT | Special Weather Statement | MRX | Cocke | 25 min |
| Aug 7, 5:06 PM EDT | Special Weather Statement | MRX | Hawkins | 39 min |
| Aug 7, 5:43 PM EDT | Special Weather Statement | MRX | Blount | 47 min |
| Aug 7, 11:04 AM EDT | Areal Flood Advisory | MRX | Wise | 116 min |
| Aug 7, 3:01 PM EDT | Special Weather Statement | MRX | City of Bristol | 29 min |
| Aug 7, 4:07 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 23 min |
| Aug 7, 4:28 PM EDT | Special Weather Statement | MRX | Scott | 47 min |
| Aug 7, 4:40 PM EDT | Special Weather Statement | MRX | Madison | 20 min |
Nearby
Special Weather Statements in Tennessee, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.